Anti-Epileptic Drugs Accelerate Bone Loss In Older WomenJun 8, 2004 | www.medicalnewstoday.com Anti-epileptic drug use increases the rate of bone loss in elderly women.
A study of 9704 elderly women with varying use of anti-epileptic therapy were followed for several years to assess changes in bone mineral density (BMD).
The results reported in Neurology showed that the average annual drop in total hip BMD increased as use of anti-epileptic drug use ranged from non-use to intermittent use to continuous use.
For example compared with nonusers, continuous users of the drug phenytoin experienced 80% and 70% greater bone loss rates at the calcaneus and hip, respectively.
The reseachers estimate that if unabated, the rate of hip bone loss among continuous anti-epileptic drug users is sufficient to increase the risk of hip fracture by 29% over 5 years among women age 65 years and older.
Lead author Dr. Kristine Ensrud, from the VA Medical Center in Minneapolis, US said: 'The take-home message for clinicians is that older people taking anti-epileptic drugs should be screened for osteoporosis.'
She added: 'In a recent survey, only 20% of neurologists said they screen anti-epileptic drug users for bone disease and only about 7% reported prescribing therapies to protect against bone loss.'